Micronutrient or Chemical Toxicity

Symptoms/signs

When toxic chemicals, including toxic concentrations of essential elements such as boron, are taken up by the root system, all but the youngest leaves typically show leaflet tip necrosis (Figure 1). The base of these leaves usually remains green. If toxic chemicals are applied to the foliage as a spray, necrotic spotting on the leaves, as well as extensive leaflet tip necrosis, are typical symptoms (Figures 2 and 3).

May be confused with

Soil soluble salts injury also results in leaflet tip necrosis on most mature leaves. Potassium deficiency can also cause necrotic spotting or leaflet tip necrosis, but this is restricted to the oldest leaves.

Cause

Boron toxicity can occur if irrigation water contains more than about 5 ppm boron or if excessive amounts are applied during fertilization. Foliar sprays with contact herbicides such as diquat or paraquat, or fertilizers such as copper sulfate, typically cause extensive leaf necrosis corresponding to the tissue in contact with the spray. Other toxic chemicals applied to the soil and absorbed by the root system could cause extensive leaflet tip necrosis.

Occurrence

Boron toxicity is fairly common in some areas of the western US where irrigation water contains toxic levels of boron. Other chemical toxicities typically occur as a result of accidental or inappropriate application of a toxic chemical to palm foliage or soil near the palm.

Last updated May 2015

idtools.org